South Dakota, 2016

Damaging Wind in South Dakota, August 2, 2016

August 2, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced strong wind gusts briefly over western Ziebach County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced strong wind gusts briefly over western Ziebach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 7:38 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 2, 7:38 PM MST, 1 hour 42 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
838 PM MDT TUE AUG 2 2016

.UPDATE...
Issued at 838 PM MDT Tue Aug 2 2016

Weak shortwave energy crossing the area is producing isolated to
scattered thunderstorms. KUDX radar shows a line of storms from
the northern Black Hills to Meade county that has been producing
hail and wind gusts up to 70 mph. Another line of storms with
gusty winds is moving across far northeast WY. Isolated showers
and storms have also been noted elsewhere across western SD during
the evening. This activity will continue to move east through the
late evening, gradually weakening and dissipating overnight. Have
updated to adjust pops and cloud cover based on current trends.

&&

.SHORT TERM...(This Evening Through Wednesday Night)
Issued at 315 PM MDT Tue Aug 2 2016

Current surface analysis shows frontal boundary south of the
forecast area. Lee trof/dry line located from south central MT to
southeast WY, with low pressure over the Big Horns area. Upper
level analysis shows weak ridging over the northern high plains,
with high pressure to the south of the region. A weak wave is
noted on water vapor over western WY. Regional radars show some
showers and thunderstorms have developed across eastern WY and far
southeast MT. Breezy south to southeast winds continue across
northeast WY and portions of far western SD. Temps are in the
upper 80s and lower 90s across most of the plains, with upper 70s
to mid 80s over the Black Hills.

Very warm conditions will continue into Wednesday, with the highest
humidities south and east of the Black Hills. A cold front passing
through during the afternoon and evening on Wednesday will bring a
cooldown to more seasonable temperatures for the rest of the week.
The best and most widespread chance for storms through the short
term period will be late Wednesday into Wednesday night, especially
to the east of the Black Hills.

For late this afternoon and evening, isolated to widely scattered
storms will continue to develop, especially from far northeast WY to
the Black Hills area to northwest SD. Any storms that develop could
be strong to marginally severe through the early evening as shear
and instability remain favorable. Activity should taper off
overnight with lows in the 60s and lower 70s.

Cold front will approach far northwestern portions of the cwa by
late Wednesday morning, then slide southeast across the forecast
area in the afternoon and evening. Chances for showers and
thunderstorms will increase in the afternoon as the front moves into
the western Dakotas. The better chances for strong to severe storms
later Wednesday into Wednesday evening will be from the Black Hills
to northwest and west central SD.

.LONG TERM...(Thursday Through Tuesday)
Issued at 315 PM MDT Tue Aug 2 2016

Dry NW flow expected behind cold front and will lead to dry
conditions and temps near average for Thursday and Friday. Upper
ridge will build into the area through the weekend with southwest
flow aloft eventually being established due to upper trough over
the western US. Chances for storms will return Friday night and
continue through early next week. Temps will remain relatively
cool through the weekend...then begin to heat up early next week
under SW flow aloft.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 532 PM MDT Tue Aug 2 2016

Isolated to scattered thunderstorms this evening over
northeastern WY and western SD with local MVFR conditions, hail,
and gusty winds possible. Areas of low stratus possible again
late tonight on the SD plains, especially south central SD, where
IFR conditions possible. Cold front passage over northeast WY late
Wednesday morning and western SD in the afternoon. Chance of
thunderstorms in the afternoon along and behind the front.

&&

.UNR Watches/Warnings/Advisories...
SD...WY...None.
&&

Update...26
SHORT TERM...26
LONG TERM...Johnson
AVIATION...26
Hazardous weather outlook, Aug 2, 3:48 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
448 AM MDT TUE AUG 2 2016

WYZ054>058-071-031300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-013-025>027-030-031-041-072>074-031300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE VERY HIGH
TO EXTREME CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-031300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-031300-
ZIEBACH-HAAKON-
448 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO
VERY HIGH CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ042>044-046-047-049-031300-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
448 AM MDT TUE AUG 2 2016 /548 AM CDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL REDUCE VISIBILITY TO LESS THAN ONE HALF MILE AT
TIMES THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS, WITH LARGE HAIL AND
DAMAGING WINDS. THE GRASSLAND FIRE DANGER WILL BE IN THE HIGH TO
VERY HIGH CATEGORY ON WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. ORGANIZED
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 2, 7:25 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT TUE AUG 2 2016

SDZ024-072-030300-
STURGIS/PIEDMONT FOOT HILLS SD-NORTHERN BLACK HILLS SD-
825 PM MDT TUE AUG 2 2016

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE AND SOUTHEASTERN
LAWRENCE COUNTIES...

AT 825 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NEMO...OR 14 MILES SOUTH OF STURGIS...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLACK HAWK...SUMMERSET...NEMO...PIEDMONT AND DALTON LAKE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 43
AND 53.

LAT...LON 4429 10364 4426 10326 4414 10325 4414 10366
TIME...MOT...LOC 0225Z 272DEG 31KT 4421 10356

JC
Local storm report, Aug 2, 7:35 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
835 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             1 N HEREFORD            44.40N 102.88W
08/02/2016  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

0835 PM     TSTM WND GST     1 N HEREFORD            44.40N 102.88W
08/02/2016  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

ME
Local storm report, Aug 2, 7:52 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
852 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     13 W ROCKYPOINT         44.87N 105.36W
08/02/2016  E60 MPH          CAMPBELL           WY   PUBLIC

0535 PM     HAIL             2 WNW OSHOTO            44.61N 104.99W
08/02/2016  E1.00 INCH       CROOK              WY   PUBLIC

0614 PM     TSTM WND GST     13 NW DOWNTOWN BELLE FO 44.80N 104.04W
08/02/2016  M72 MPH          BUTTE              SD   DEPT OF HIGHWAYS

0620 PM     TSTM WND GST     13 NW BELLE FOURCHE RES 44.87N 103.89W
08/02/2016  E60 MPH          BUTTE              SD   TRAINED SPOTTER

0620 PM     TSTM WND GST     2 NNW SAINT ONGE        44.58N 103.75W
08/02/2016  M70 MPH          LAWRENCE           SD   TRAINED SPOTTER

0624 PM     TSTM WND GST     1 N DOWNTOWN BELLE FOUR 44.68N 103.85W
08/02/2016  M59 MPH          BUTTE              SD   MESONET

            TIME ESTIMATED FROM RADAR

0626 PM     HAIL             9 NW BELLE FOURCHE RESE 44.82N 103.84W
08/02/2016  E1.00 INCH       BUTTE              SD   PUBLIC

0626 PM     TSTM WND GST     9 NW BELLE FOURCHE RESE 44.82N 103.84W
08/02/2016  E60 MPH          BUTTE              SD   PUBLIC

0629 PM     HAIL             2 ENE CARLILE           44.50N 104.76W
08/02/2016  E1.00 INCH       CROOK              WY   FIRE DEPT/RESCUE

0630 PM     TSTM WND GST     1 SSW DOWNTOWN BELLE FO 44.65N 103.86W
08/02/2016  E60 MPH          BUTTE              SD   TRAINED SPOTTER

0640 PM     TSTM WND DMG     2 ESE BELLE FOURCHE RES 44.72N 103.67W
08/02/2016                   BUTTE              SD   TRAINED SPOTTER

            ROOF BLOWN OFF POLE BARN

0655 PM     TSTM WND GST     8 SW SUNDANCE           44.33N 104.50W
08/02/2016  E60 MPH          CROOK              WY   PUBLIC

0655 PM     TSTM WND GST     1 NNW NISLAND           44.68N 103.56W
08/02/2016  M56 MPH          BUTTE              SD   MESONET

0700 PM     TSTM WND GST     NEWELL                  44.72N 103.43W
08/02/2016  M53 MPH          BUTTE              SD   MESONET

0705 PM     TSTM WND GST     NISLAND                 44.67N 103.55W
08/02/2016  E60 MPH          BUTTE              SD   TRAINED SPOTTER

0710 PM     TSTM WND GST     12 SW SUNDANCE          44.28N 104.55W
08/02/2016  E60 MPH          CROOK              WY   PUBLIC

0720 PM     HAIL             8 SW SUNDANCE           44.32N 104.49W
08/02/2016  E1.50 INCH       CROOK              WY   FIRE DEPT/RESCUE

0835 PM     HAIL             1 N HEREFORD            44.40N 102.88W
08/02/2016  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

0835 PM     TSTM WND GST     1 N HEREFORD            44.40N 102.88W
08/02/2016  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

ME
Special weather statement, Aug 2, 8:14 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
914 PM MDT TUE AUG 2 2016

SDZ002-013-031-073-030345-
PENNINGTON CO PLAINS SD-NORTHERN MEADE CO PLAINS SD-
SOUTHERN MEADE CO PLAINS SD-PERKINS SD-
914 PM MDT TUE AUG 2 2016

...STRONG THUNDERSTORM OVER EASTERN MEADE...SOUTHEASTERN PERKINS AND
NORTHEASTERN PENNINGTON COUNTIES...

AT 914 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF USTA TO 7 MILES SOUTHWEST OF
PLAINVIEW TO 6 MILES SOUTHEAST OF ELM SPRINGS. MOVEMENT WAS EAST AT
25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAITH...PLAINVIEW...ELM SPRINGS...MARCUS...WHITE OWL...CREIGHTON AND
HOWES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4408 10202 4422 10263 4454 10248 4521 10231
      4520 10200
TIME...MOT...LOC 0314Z 278DEG 21KT 4513 10219 4452 10225 4426 10242

JC
Local storm report, Aug 2, 8:31 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
931 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     3 E WICKSVILLE          44.10N 102.50W
08/02/2016  M56 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

ME
Special weather statement, Aug 2, 8:48 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
948 PM MDT TUE AUG 2 2016

SDZ013-014-031-032-073-030415-
PENNINGTON CO PLAINS SD-HAAKON SD-ZIEBACH SD-
NORTHERN MEADE CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD-
948 PM MDT TUE AUG 2 2016

...STRONG THUNDERSTORM OVER EAST CENTRAL MEADE...SOUTHWESTERN
ZIEBACH...NORTHEASTERN PENNINGTON AND WEST CENTRAL HAAKON COUNTIES...

AT 947 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 9 MILES SOUTHEAST OF FAITH TO BRIDGER TO 7
MILES EAST OF CREIGHTON. MOVEMENT WAS EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MILESVILLE...RED SCAFFOLD...BRIDGER...BILLSBURG AND HOWES.

LAT...LON 4493 10154 4452 10152 4418 10167 4419 10212
      4457 10207 4491 10209
TIME...MOT...LOC 0347Z 266DEG 32KT 4490 10196 4456 10190 4427 10207

JC

The radar

The Rapid City radar (KUDX), 118 km away, was scanning. The volume nearest the first event began at 04:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
August 2, 9:20 PM MST
Where
Ziebach County, 9.61 mi WSW of Red Elm
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -101.960

The spotter estimated wind gusts reached 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658249.